Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 119, NWS Fort Worth, TX

August 20, 2004Eastland County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 20, 2004, 5:17 AM CDT for Eastland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 5:17 AM CDT (10:17 UTC)
Expired
Aug 20, 2004, 8:15 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Eastland County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 201018
FFWFTW
TXC133-201315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
517 AM CDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTLAND COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 815 AM CDT

* AT 516 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN FROM NEAR EASTLAND...TO WEST 
  OF CISCO. MOVEMENT WAS EAST AT 25 MPH. RAINFALL RATES OF UP TO 
  2 INCHES PER HOUR HAVE OCCURRED WITH THESE STORMS AND MAY CAUSE
  RAPID RUNOFF ALONG AND SOUTH OF THE I-20 CORRIDOR.

OTHER LOCATIONS IN THE WARNING INCLUDE RANGER AND RISING STAR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3247 9909 3211 9908 3230 9851 3247 9850

$$
3 follow-up statements
000 
WGUS74 KFWD 201115
FFSFTW
TXC133-201315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
614 AM CDT FRI AUG 20 2004

...A FLASH FLOOD WARNING CONTINUES FOR EASTLAND COUNTY UNTIL 815 AM
CDT...

AT 614 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH HEAVY RAIN OVER MUCH OF THE SOUTHERN HALF OF 
EASTLAND COUNTY. ADDITIONAL THUNDERSTORMS WERE MOVING EAST FROM 
CALLAHAN COUNTY. RAINFALL RATES OF OVER 1.5 INCHES PER HOUR WERE 
INDICATED BY RADAR WHICH WILL CONTINUE THE LIKELIHOOD OF RUNOFF AND 
FLOODING. MOVEMENT OF THE STORMS WAS EAST AT 20 MPH.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3248 9854 3233 9850 3211 9891 3211 9910
      3244 9909

$$
000 
WGUS74 KFWD 201221
FFSFTW
TXC133-201315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
720 AM CDT FRI AUG 20 2004

...A FLASH FLOOD WARNING CONTINUES FOR EASTLAND COUNTY UNTIL 815 AM
CDT...

AT 720 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
WIDESPREAD RAIN OVER EASTLAND COUNTY...WITH MODERATE TO HEAVY RAIN 
NEAR AND WEST OF RISING STAR. MOVEMENT WAS EAST AT 20 MPH.

ALTHOUGH RAINFALL INTENSITY HAS DECREASED SINCE 645 AM...AN 
ADDITIONAL 1/2 TO 1 INCH OF RAIN MAY FALL...ESPECIALLY IN SOUTHWEST 
PORTIONS OF THE COUNTY. THIS WILL CONTINUE THE POSSIBILITY OF RUNOFF 
AND FLOODING.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3249 9850 3231 9849 3210 9893 3210 9910
      3248 9908

$$
000 
WGUS74 KFWD 201318
FFSFTW
TXC133-201345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
816 AM CDT FRI AUG 20 2004

...THE FLASH FLOOD WARNING FOR EASTLAND COUNTY WAS ALLOWED TO 
EXPIRE...

AT 815 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED LIGHT TO 
MODERATE RAIN CONTINUING OVER MUCH OF EASTLAND COUNTY. WHILE THE 
HEAVY RAIN HAS MOVED OUT OF THE COUNTY...PONDING OF WATER IN 
INTERSECTIONS AND LOW-LYING AREAS WILL REMAIN POSSIBLE.

LAT...LON 3248 9851 3232 9849 3210 9907 3249 9910

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:30 AM CDT, 47 minutes earlier.

Area forecast discussion, Aug 20, 4:30 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
430 AM CDT FRI AUG 20 2004

.DISCUSSION...
430 AM CDT

CONSIDERABLE RAINFALL ACROSS SOUTHERN ZONES OVERNIGHT...STILL
ONGOING. FURTHER HEAVY PRECIP DEVELOPING TO THE WEST OVER SJT CWA...
WILL BRING +RA TO WESTERN ZONES THIS MORNING. IN ADDITION...
FAST-MOVING MCS RACING OUT OF LBB CWA...WILL BRING +RA TO NW ZONES.
WIDESPREAD HEAVY RAIN LIKELY TODAY WITH THESE SYSTEMS AND FURTHER
DEVELOPMENT RESULTING FROM SUBSEQUENT IMPULSES...NUMEROUS RESIDUAL
BOUNDARIES...AND ABUNDANT MOISTURE. FLOOD WATCH EXPANDED TO INCLUDE
ALL BUT NE ZONES...EFFECTIVE THROUGH AFTERNOON PACKAGE ISSUANCE.

HAVE CHOSEN TO HOLD OFF ON FROPA...KEEPING BOUNDARY JUST TO THE
NORTH OF THE CWA FRIDAY NIGHT INTO SATURDAY. BOUNDARY TO PLAY A
PIVOTAL ROLE IN ANY ADDITIONAL PRECIP DEVELOPMENT SATURDAY...WITH
MORE PASSING IMPULSES EMBEDDED IN FLOW. POPS TO DIMINISH LATE IN THE
WEEKEND...AS RIDGE INFLUENCE BEGINS.

EXTENDED MODELS TRENDING EVEN MORE TOWARD RIDGING NEXT WEEK. HELD
OFF ON RAISING TEMPS MUCH...BUT SUMMER MAY RETURN. NONETHELESS...
NO POPS BEYOND END OF WEEKEND. 25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   84  72  87  71 /  80  40  30  20
WACO, TX               85  73  89  73 /  80  40  30  20
PARIS, TX              84  72  86  70 /  60  40  30  20
DENTON, TX             83  70  84  69 /  80  40  30  20
MCKINNEY, TX           83  70  84  69 /  80  40  30  20
DALLAS, TX             84  73  87  72 /  80  40  30  20
TERRELL, TX            84  72  86  70 /  60  40  30  20
CORSICANA, TX          85  75  89  73 /  80  40  30  20
TEMPLE, TX             86  74  92  73 /  80  40  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 400 PM CDT FRIDAY FOR ZONES TXZ091>093...
TXZ100>104...TXZ115>120...TXZ129>135...TXZ141>148...TXZ156>162...
TXZ174>175.

&&
Hazardous weather outlook, Aug 20, 5:03 AM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
503 AM CDT FRI AUG 20 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
503 AM CDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT UNTIL 400 PM TODAY FOR ALL BUT THE
NORTHEAST PORTION OF NORTH TEXAS.  THE WATCH IS GENERALLY ALONG AND
SOUTH AND WEST OF A LINE FROM ATHENS...TO CORSICANA...TO SHERMAN.

WIDESPREAD THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS TODAY...
BRINGING ADDITIONAL HEAVY RAINS TO THE AREA. MOST OF THE AREA CAN
EXPECT ADDITIONAL RAINFALL AMOUNTS BETWEEN ONE AND THREE INCHES...
WITH ISOLATED AMOUNTS BETWEEN THREE AND FIVE INCHES. WHILE MANY
AREAS RECEIVED GENEROUS RAINS THURSDAY...TWO AREAS RECEIVED VERY
HEAVY RAINS AND WILL BE THE MOST SUSCEPTIBLE TO FLOODING TODAY. THE
FIRST IS THE SOUTHWEST PORTION BETWEEN COMANCHE...MERIDIAN...AND
LAMPASAS. THE SECOND IS THE AREA FROM CLEBURNE..TO FORT WORTH...TO
DENTON.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF NORTH TEXAS SATURDAY
AND SUNDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TODAY...MAINLY IN
THE FLOOD WATCH AREA.

42

In the hours before

Special weather statement, Aug 20, 12:28 AM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1228 AM CDT FRI AUG 20 2004

TXZ100-101-115-200630-

JACK-STEPHENS-YOUNG-
1228 AM CDT FRI AUG 20 2004

...SIGNIFICANT WEATHER UPDATE...

AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS FROM 10 MILES NORTHWEST OF OLNEY...TO 5
MILES NORTH OF THROCKMORTON...TO 15 MILES NORTH OF HASKELL...MOVING
SOUTHEAST AT 20 MPH.

GRAHAM...JEAN...JERMYN...LOVING...OLNEY AND SOUTH BEND ARE IN THE
PATH OF THIS LINE OF STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:08 PM CDTFlash Flood WarningFWDLimestone3 hr
Aug 19, 7:43 PM CDTFlash Flood WarningFWDFreestone2 hr
Aug 19, 9:29 PM CDTSevere Thunderstorm WarningFWDLeon61 min
Aug 19, 9:35 PM CDTSevere Thunderstorm WarningFWDRobertson55 min
Aug 19, 10:45 PM CDTSevere Thunderstorm WarningFWDMilam30 min
Aug 20, 4:58 AM CDTFlash Flood WarningFWDLampasas, Mills3 hr
Aug 20, 6:47 AM CDTFlash Flood WarningFWDComanche118 min
Aug 20, 9:31 AM CDTFlash Flood WarningFWDMcLennan119 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.